Minimal finite element spaces for 2m-th-order partial differential equations in Rn

Ming Wang, Jinchao Xu

Research output: Contribution to journalArticlepeer-review

31 Scopus citations

Abstract

This paper is devoted to a canonical construction of a family of piecewise polynomials with the minimal degree capable of providing a consistent approximation of Sobolev spaces Hm in Rn (with n≥m≥1) and also a convergent (nonconforming) finite element space for 2m-th-order elliptic boundary value problems in Rn. For this class of finite element spaces, the geometric shape is n-simplex, the shape function space consists of all polynomials with a degree not greater than m, and the degrees of freedom are given in terms of the integral averages of the normal derivatives of order m-k on all subsimplexes with the dimension n-k for 1≤k≤m. This sequence of spaces has some natural inclusion properties as in the corresponding Sobolev spaces in the continuous cases. The finite element spaces constructed in this paper constitute the only class of finite element spaces, whether conforming or nonconforming, that are known and proven to be convergent for the approximation of any 2m-th-order elliptic problems in any Rn, such that n≥m≥1. Finite element spaces in this class recover the nonconforming linear elements for Poisson equations (m=1) and the well-known Morley element for biharmonic equations (m=2).

Original languageEnglish (US)
Pages (from-to)25-43
Number of pages19
JournalMathematics of Computation
Volume82
Issue number281
DOIs
StatePublished - 2013

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Minimal finite element spaces for 2m-th-order partial differential equations in R<sup>n</sup>'. Together they form a unique fingerprint.

Cite this